Arginine deficiency-induced hyperammonemia in a home total parenteral nutrition-dependent patient: A case report
It is essential to maintain nutritional status and avoid fluid and electrolyte abnormalities in patients with short bowel syndrome (SBS) who are dependent on total parenteral nutrition (TPN). Hyperammonemia has been reported in patients with short bowel syndrome and renal dysfunction while receiving TPN. The effectiveness of arginine supplementation in the treatment of hyperammonemia caused by inborn errors of metabolism or dietary arginine deficiency has been documented in the literature.1,2 We report on a TPN– dependent patient whose hyperammonemia was suc- cessfully treated with arginine. Our patient underscores the importance of including arginine in a patient’s daily TPN to avoid hyperammonemia.
A 19-year-old male was transferred to Children’s Hospital of Michigan after he was found unarousable on the day of admission. He was obtunded and unresponsive. His past medical history was significant for autism (his baseline mental status consisted of being active but nonverbal), short bowel syndrome, TPN dependence, and multiple central venous line infections. The patient had been receiving TPN since December 1996 after resection of his small intestine from the ligament of Treitz to the ileocecal valve and partial colon. His resection was a result of a malrota- tion and midgut volvulus. We started caring for him for 1 year before the first episode of acute encephalopathy. Upon transfer to our care he had a baseline weight of 31 kg and had gained 5 kg over the course of the year. Before admission he tolerated only small amounts of oral intake, which included half-strength Ensure, 3 cans/d. Previous attempts to increase his oral intake had led to excessive diarrhea, requiring this patient to remain TPN-dependent. His home TPN prescription was for approximately 1500 kcal/d. Higher caloric intake from his home TPN regimen had been attempted in the past, but resulted in hepatic dysfunction.
Before admission the patient was under foster care. Based on information from the foster mother and the home visiting nurse, it appeared the patient was compliant with the prescribed regimen. The patient’s medications included cholestyramine, 0.5 g given 3 times/d; Actigall, 250 mg given every day; Immodium, 1 mg given 2 times/d. He was taking these medications for more than 1 year before this admission.
On admission the patient had normal renal and liver function and was afebrile. The cerebrospinal fluid and blood cultures, urine drug screen, serum lead level, and head computerized axial tomography (CAT) scan showed no abnormalities. However, his plasma ammonia concentration was 375 (mu)mol/L (normal: 9-33 umol/L). Blood gas analysis showed respiratory alkalosis with pH 7.63; pCO^sub 2^, 17 Torr; HCO^sub 3^, 17 mmol/L; and pO^sub 2^, 96%. Two hours later the ammonia concentration was measured as 344 (mu)mol/L. The etiology of his hyperammonemic encephalopathy and coma was unknown. Hemodialysis was initiated on day 1 of admission until the ammonia concentration decreased from 344 (mu)mol/L to 78 (mu)mol/L in 4 hours. A plasma aminogram taken during hemodialysis revealed glu- tamine, 1370 (mu)mol/L (normal: 42-760 (mu)mol/L); ornithine, 17 (mu)mol/L (normal: 26-195 umol/L); citrulline, trace (normal: 16-55 (mu)mol/L); and arginine, trace (normal: 21-157 (mu)mol/L). We considered that the patient may have a urea cycle enzyme deficiency.
On day 2 of admission and 5 hours postdialysis, the ammonia concentration was measured as 51 (mu)mol/L. The patient was started on intravenous (IV) arginine hydrochloride 4.6 g (0.14 g/kg) over 90 minutes (3.1 g/h), followed by a continuous infusion of arginine at 1.9 mL/h (10% arginine hydrochloride).3 Ammonia levels were within normal range 7 hours after having started the arginine infusion and the patient’s mental status returned to baseline. Subsequent ammonia levels during this hospital admission remained within normal limits. On day 2 of admission after hemodialysis was completed and arginine initiated, the patient was resumed on his home TPN regimen of 1680 mL to infuse over 15 hours with amino acids 50 gtd (1.4 g/kg per day), final concentration of dextrose 17.5%, and 20% lipids (42 g/d). Total nonprotein calories derived from the TPN were 1420 kcal at 39 kcal/kg per day (weight = 36.3 kg). The arginine infusion was continued for 5 days and discontinued on day 7 of admission. A follow-up plasma aminogram, taken on day 10 of admission after the arginine infusion was discontinued, revealed glutamine, 758 (mu)mol/L; ornithine, 124 (mu)mol/L; citrulline, trace; and arginine, 195 (mu)imol/L. The patient was discharged on day 10 of admission with an ammonia level of 18 (mu),mol/L and continued on the same home TPN regimen before admission.
In patients with short bowel syndrome, especially those with greater than 100 cm resected, the body lacks the ability to absorb sufficient quantities of calories and nutrients.4 This group of patients is at risk for significant nutritional and metabolic abnormalities. One such metabolic abnormality is D-lactic acidosis, which can result in mental status changes such as confusion, lethargy, aggressive behavior, and visual changes. Several cases have been reported in the literature of patients with SBS who developed D-lactic acidosis as a result of the fermentation of oral carbohydrates by the colonic bacterial overgrowth.5-8 Although our patient had SBS, he did not have significant oral carbohydrate intake to result in D-lactic acidosis.
Another cause of encephalopathy that is potentially fatal is hyperammonemia. Recent literature reports hyperammonemia occurring in patients with SBS combined with chronic renal failure while receiving TPN supplementation with only essential amino acids (EAA).1,2 Signs and symptoms of hyperammonemia can include any or all of the following: episodic irritability, lethargy, vomiting, ataxia, coma, mental retardation, and a disturbance of consciousness.9 Ammonia is a byproduct of protein degradation and is toxic at high levels. Ornithine, citrulline, and arginine are non– essential amino acids that are involved in the Krebs urea cycle which converts ammonia into nontoxic urea.10-12 The upper small intestine plays a major role in the Krebs urea cycle by providing citrulline to the liver and kidneys. The kidneys, in turn, make arginine from citrulline, which is transported to the rest of the body for protein synthesis and also serves as an intermediate for the urea cycle in the liver. Ornithine, which is a precursor to citrulline, is synthesized from glutamate in the small intestine exclusively.1,10,11 For this, glutamate is first converted to pyrolline-5-carboxylate by the enzyme pyrolline-5-carboxylate synthase present only in the small intestine.1 Pyrolline-5-carboxylate is then converted to ornithine by ornithine aminotransferase,4 another enzyme present in the small intestine. Ornithine is then used for synthesis of citrulline, which is transported to the kidney for arginine synthesis. Patients with short bowel syndrome and chronic renal failure would have little or no pyrolline-5-carboxylate synthase or ornithine aminotrans- ferase enzyme activity leading to arginine deficiency, and, in turn, hyperammonemia.1,4
An earlier case report published by Heird et al13 illustrated the successful use of arginine to reverse hyperammonemia, which developed in infants receiving IV nutritional supplementation. The publication suggested that the amino acid mixture FreAmine (McGaw, Irvine, CA) may have been deficient in arginine. Current premixed standard amino acid solutions contain adequate arginine. However, some home infusion companies may still be using individual amino acid powders to make up the solution.
Patients with short bowel syndrome but normal renal function have not been reported to have hyperammonemia, so whether this population is at risk is not known. Our SBS patient had normal renal and liver function, and developed hyperammonemia because his home TPN solutions were lacking arginine due to an inadvertent omission of it. This suggests that our patient could not synthesize enough arginine inspite of having normal renal function and therefore was dependent on arginine from the TPN. A short period of about 2 weeks of arginine omission was enough to produce serious hyperammonemic encephalopathy.
Although a nonessential amino acid, administration of arginine is essential in patients with short bowel syndrome dependent solely receiving TPN, because they may have an inadequate ability for the synthesis of intermediates of the urea cycle. Pharmacists need to take measures to ensure that TPNs are made correctly when a premixed standard amino acid solution is not used and realize the implications of inadvertently omitting amino acids from TPN solutions.
Copyright American Society for Parenteral and Enteral Nutrition Sep/Oct 2001
Provided by ProQuest Information and Learning Company. All rights Reserved.